Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 77, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 2003, 4:25 AM CDT for Day County, Roberts County, South Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 4:25 AM CDT (09:25 UTC)
- Expired
- Jun 24, 2003, 5:00 AM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Day County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1534 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 996 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 240925 SVRABR SDC037-109-241000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 424 AM CDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAY COUNTY IN NORTHEAST SOUTH DAKOTA ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 500 AM CDT * AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF WAUBAY...OR ABOUT 12 MILES EAST OF WEBSTER...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RUDEBUSCH CORNER...GRENVILLE AROUND 430 AM CDT PICKEREL LAKE STATE PARK AROUND 435 AM CDT A TRAINED WEATHER SPOTTER REPORTED NICKEL AND DIME SIZE HAIL IN WAUBAY AT 420 AM CDT...AS WELL AS 50 TO 60 MPH WINDS. THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4531 9741 4529 9717 4557 9713 4557 9739 $$ HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:40 AM CDT, 45 minutes earlier.
Area forecast discussion, Jun 24, 3:40 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 340 AM CDT TUE JUN 24 2003 .SHORT TERM...TONIGHT THROUGH THURSDAY MODELS SHOW 5H AND 7H VORT LIFTING NE INTO CWA...AND GOING BY SAT PIX AND RADAR LOOP...APPEARS TO VERIFY FAIRLY WELL. LINES MOVING EAST AND NORTH INTO CWA...CONVERGING ON KABR AREA IN TIME FOR BREAKFAST. WITH VORT PUSHING NORTHEAST THROUGH CWA...MODELS HINT AT POSSIBILITY OF SFC BOUNDARY BACKING UP SOMEWHAT DURING DAY...AND SEEMED REASONABLE. NOTED THAT MOIST FEED REMAINED HEALTHY...WITH ETA SHOWING 85H DEWPOINTS A0A 60 DEGREES F BY 00Z WED. PWATS ALSO INCREASE TO NEARLY 2 BY 06Z WEDNESDAY. STRONG 7H THETA-E RIDGING TAKES PLACE WITH STRONG WAA STILL OCCURRING AT 7H. NOT TO SURE ABOUT SVR POTENTIAL LATER THIS AFTERNOON AND TONIGHT...BUT HEAVY RAINFALL SEEMS A SURE BET. WILL CONT FLOOD WATCH FOR NERN COUNTIES...AND EXPAND TO INCLUDE COUNTIES TO THE SOUTH AS WELL AS CONT INTO WED MORNING. AFTERWORDS...CANADIAN HIGH PRES STILL PROGGED TO MOVE INTO CWA LATER WED INTO THURSDAY. GRADIENT TIGHTENS UP A BIT INTO BREEZY CONDS. WE MIGHT BE A TAD TOO WARM WITH HIGHS FOR WED AND THURSDAY WHEN COMPARED TO GUIDANCE...BUT HOPEFULLY EARLY SUMMER SUNSHINE WILL HELP TO OFFSET SOME. SOME CONCERN REVOLVES AROUND CLOUD COVER...AND CHANCE OF INSTABILITY SHOWERS WED/THUR TIME FRAME AS COLD POOLS AT 85H AND 7H MOVE OVER. .EXTENDED FORECAST...FRIDAY THROUGH MONDAY. ONGOING CONVECTION PREVENTS ANY EXAMINATION OF LONG TERM MODELS. NO CHANGES MADE TO EXTENDED PACKAGE THIS MORNING. .ABR...FLOOD WATCH FOR ERN CWA THROUGH WEDNESDAY MORNING. HINTZ
Hazardous weather outlook, Jun 23, 5:20 AM CDT, 23 hours 5 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 520 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF A LINE FROM ABERDEEN TO REDFIELD. PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 67 min |
| Jun 23, 7:47 PM CDT | Tornado Warning | ABR | Day, Grant, Roberts | 28 min |
| Jun 23, 8:16 PM CDT | Tornado Warning | ABR | Grant, Roberts | 44 min |
| Jun 24, 2:28 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 32 min |
| Jun 24, 2:42 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 48 min |
| Jun 24, 2:59 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 61 min |
| Jun 24, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant, Roberts | 45 min |
| Jun 24, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Day | 33 min |
| Jun 24, 6:54 PM CDT | Tornado Warning | ABR | Day | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.